Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 22, 2002, 6:17 PM CDT for Pierce County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2002, 6:17 PM CDT (23:17 UTC)
- Expired
- Apr 22, 2002, 6:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Pierce County, NE
The radar
The Omaha radar (KOAX), 144 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 6:20 PM CDT | Hail 0.75 | Pierce, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 222317 SVROMA NEC139-222345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 617 PM CDT MON APR 22 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIERCE COUNTY IN NORTHEAST NEBRASKA * UNTIL 645 PM CDT * AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTHWEST OF PIERCE... OR ABOUT 14 MILES NORTHWEST OF NORFOLK...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED... PIERCE...HADAR...MCLEAN FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4225 9776 4207 9774 4211 9736 4246 9741 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:45 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Apr 22, 1:45 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 145 PM CDT MON APR 22 2002 FORECAST CHALLENGES...POTENTIAL FOR PRECIP WITH WAVE TONIGHT AND AGAIN WITH STRONGER SURFACE SYSTEM TUESDAY NIGHT INTO WEDNESDAY. LINE OF CU HAS DEVELOPED SOUTHWEST TO NORTHEAST TO THE NORTHWEST OF MULLEN WHICH IS ALONG A DEVELOPING WIND SHIFT. THE WARM FRONT SHOWS AS A WIND SHIFT AND TEMPERATURE CONTRAST FROM NORTHEAST CORNER OF MONTANA TO EAST CENTRAL KANSAS. THERE WAS A VERY DISTINCT BUT SMALL THERMAL TROUGH AT 500 MB THIS AM IN EASTERN MONTANA AND WYOMING. THERE IS A SMALL CHANCE OF A THUNDERSTORM AS THIS PASSES THROUGH TONIGHT BUT MOISTURE IS EXTREMELY LIMITED. MOISTURE TRANSPORT NORTH IS LIKELY FOR THE STRONGER MOVING THROUGH TUESDAY NIGHT INTO WEDNESDAY BUT MODELS SAY THIS GETS SHIFTED EAST AHEAD OF THE FRONT...LEAVING ANOTHER MARGINAL SITUATION ALTHOUGH NOT AS MUCH AS TONIGHT. DOES APPEAR TO BE STRONGER COLD ADVECTION...WITH MORE WIND AND TEMPERATURES ENDING U0P 20 DEGREES COOLER WEDNESDAY THAN TUESDAY. FURTHER OUT THE LEADING ELEMENTS IN THE SYSTEM MOVING OUT OF THE SOUTHWEST ARE TO INTERACT WITH THE NORTHERN BRANCH FLOW TO GIVE A FAIR CHANCE OF SHOWERS AGAIN THURSDAY NIGHT THROUGH FRIDAY NIGHT. THERE IS SOME INDICATION THAT THE WHOLE SYSTEM WOULD OPEN AND MOVE ACROSS DURING THE WEEKEND. FOR NOW WILL FAVOR SATURDAY NIGHT AND SUNDAY OVER FRIDAY NIGHT AND SATURDAY FOR PRECIP BUT IF THE SURFACE SYSTEM DEVELOPS AS SUGGESTED AND MOVES EAST ACROSS KANSAS WE MAY HAVE A FAIR CHANCE OF A WET WEEKEND. AS OF NOW THE COOLING WITH THE FIRST SHOT IS LIKELY TO GET THINGS COLD ENOUGH TO WORRY ABOUT SNOW ONLY AFTER WITH PRECIP IS OVER. THE PATTERN FOR SATURDAY AND SUNDAY WOULD ARGUE FOR COOL TEMPERATURES DUE TO CLOUD COVER...BUT WITH PRECIP GENERALLY ALL RAIN. ... 345 AM CDT MON APR 22 2002 FORECAST CHALLENGES...FOG POTENTIAL THIS AM...CHC PRECIP TAF/TON AND AGAIN TUE NIGHT/WED AM...TEMPS EACH DAY. SYNOPSIS...LATEST SFC ANALYSIS SHOWED SFC HI PRES CNTRD NR LNK. WNDS WERE CALM OR LT AND VAR WITH DEWPOINTS FM THE UPR 20S TO THE MID 30S. 11-3.9 MICRON STLT NOT SHOWING MUCH LEFT OF THE STRATUS...WITH JUST A FEW REMNANTS OVR THE FCST AREA. LATEST IR STLT PICS/RUC H50 OBJECTIVE ANALYSIS HAD THE CLOSED LOW OVR THE GRTLKS AND THE APPROACHING MIDLVL SHORT WAVE TROF FM CNTRL MT-NRN NV. FORECAST...CLR SKIES...LIGHT WINDS AND SML DEWPOINT DEPRESSIONS WILL ALLOW FOG TO DEVELOP IN LOW LYING AREAS. WILL INCLUDE PATCHY FOG EARLY THIS MORNING IN ZONE FCST/GRIDS AS EXPECT DENSE FOG TO BE PATCHY AND SHALLOW. IN GENERAL...GOOD AGREEMENT SEEN IN SHORT TERM MODELS. TAF...SHORTWAVE TROF DROPS SE INTO THE PLNS. THIS FEATURE HAS A FEW THINGS GOING FOR IT...H85 WAA...MID LEVEL INSTABILITY WITH H7-H5 TEMP DIFFERENCES AROUND 20 DEG C. POTENTIAL FOR -SHRA/-TSRA AND HAVE INCLUDED LATE TAF AND TON. TEMPERATURES SUN VARIED FM THE LOWER 40S TO THE LOWER 50S. TODAY...EXPECT SOME IMPROVEMENT IN MAX TEMPS WITH SUNSHINE FIRST HALF OF DAY...AND WAA. HAVE HIGHS IN THE 60S FCST. SFC FNT APPROACHES THE AREA TUE AFT AND MOVES THROUGH TUE NIGHT. MILD TEMPERATURES FORECAST TUES IN THE 70S TO LOW 80S. CAPE VALUES INCREASE DURING THE EVENING TO THE 1000-2500J/KG RANGE AS H85 DEWPOINTS OF 8-12 DEG C RETURN TO SE NEB. AT THIS TIME WILL HOLD OFF ON CHC -TSRA LATE TUE AFT BUT WILL INCLUDE TUE NIGHT AND INTO WED AM. ETA MORE AGGRESSIVE WITH THE COOLING WED AND HAVE DROPPED THE WED FCST ABOUT 5 DEG. EXTENDED...WED-SUN. BY WED THE UPR TROF IS SHIFTING OFF TO THE E AND RIDGING OCCURS OVER THE FCST AREA. RIDGE BREAKS DOWN FRI AS A SPLIT TROF AFFECTS THE FCST AREA. A CHANCE OF RAIN WAS INCLUDED LATE THUR NIGH INTO SAT AND DRY FOR SUN. ZAPOTOCNY IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402 359-5166. .OMA...NONE. POWERS
In the hours before
Special weather statement, Apr 22, 5:00 PM CDT, 1 hour 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT MON APR 22 2002 STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED THROUGH TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA...WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS. GUSTY WINDS FROM ABOUT 35 TO 50 MPH WILL BE POSSIBLE UNTIL AROUND MIDNIGHT. PRECIPITATION AMOUNTS SHOULD GENERALLY BE LIGHT. LOW LEVEL MOISTURE AND INSTABILITY SHOULD INCREASE BY TUESDAY AFTERNOON. THE INCREASING MOISTURE IN COMBINATION WITH AN APPROACHING COLD FRONT ARE EXPECTED TO PRODUCE A RISK OF SEVERE STORMS OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. STORM SPOTTERS SHOULD BE ALERT TO THIS POTENTIAL FROM TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:32 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.